The anesthetic responsible for her massive hepatic necrosis (MHN) is the general anesthetic halothane.
Halothane is a general anesthetic that is rarely used in the United States anymore, but it is still used worldwide. The mechanism of its function is still unknown. It does have a high blood solubility and its induction is slower than say nitrous oxide which has a low blood solubility. It has a low minimum alveolar concentration (potency = 1/MAC) thus a high potency. Its physiological effects include myocardial depression, respiratory depression, and increase cerebral blood flow. A severe although rare side effect is MHN.
Kim and Park discuss MHN which can be due to drug or viral hepatitis, autoimmune processes, malignancies, or metabolic diseases. The pathology is represented by extensive panlobular and multilobular hepatocyte death and the parenchyma may be collapsed. The liver as a whole may often be shrunken and softened with the capsule becoming wrinkled.
Otedo reports of a case of a 34-year-old female nurse who experienced halothane hepatitis after exposure while at work. She experienced sudden onset of non-pruritic jaundice and recovered after conservative treatment. Following re-exposure to halothane, she experienced similar symptoms and recovered once again after treatment. Her second re-exposure resulted in a more severe set of symptoms than the first.
Answer 1-2: Bupivacaine and lidocaine are local not general anesthetics, and do not cause MHN.
Answer 3: Midazolam does not cause MHN but its side effects are postoperative respiratory depression, a decrease in blood pressure, and amnesia.
Answer 5: Desflurane is a general anesthetic but does not cause MHN; it is a pulmonary irritant.
Kim H, Park YN. Massive hepatic necrosis with large regenerative nodules. Korean J Hepatol. 2010 Sep;16(3):334-7. doi: 10.3350/kjhep.2010.16.3.334.
PMID:20924219 (Link to Abstract)
Otedo AE. Halothane induced hepatitis: case report. East Afr Med J. 2004 Oct;81(10):538-9.
PMID:15715133 (Link to Abstract)